This condition, also called OIC, is a temporary problem with the function of your bowels. It is an uncomfortable side-effect from taking certain drugs that contain opioids. These drugs are commonly taken to control pain.
Hydrocodone, oxycodone and morphine are some of the drugs that contain opioids. Opioids block pain, but they also bind to receptors in your gastrointestinal tract. They block secretions. They reduce the movement of your bowels. This interferes with digestion.
OIC can cause symptoms such as cramping and bloating. Your stools may be hard and dry. You may strain when you use the toilet, and you may not be able to empty your bowels completely.
Prevention And Treatment
You can help avoid OIC by drinking plenty of fluids and by increasing the amount of fiber you eat. It’s important to stay active. Daily exercise will help keep your bowels regular. Attempt a bowel movement daily. Try to do it at the same time every day. If these methods don’t help, your healthcare provider may recommend laxatives or other medications.
How Often Should I Move My Bowels?
Bowel movements cannot be pinned down to any "ideal" number. The frequency of bowel movements can vary based on a person's age, diet, and daily activity level. Three bowel movements a day is as normal as having three bowel movements in a week; it all depends on the person's unique biology. That said, the general definition of constipation is having fewer than three bowel movements a week. According to studies, approximately 40 to 80 percent of people taking opioid medication for pain management experience some degree of constipation. Some patients stop their pain management treatment due to this side effect. Because pain management is critical to maintaining a strong quality of life even with chronic pain, we do all that we can to prevent and treat opioid-induced constipation when developing treatment plans for our patients.
How Is It Diagnosed?
Opioid-induced constipation, OIC, presents just like idiopathic constipation. The only difference is that a doctor can recognize OIC by its timing. The symptoms may occur days to weeks after the initiation of pain management therapy involving an opioid medication. When seeking care for new-onset constipation, the ideal scenario is to consult with the doctor who prescribed the pain medication. They should have a greater awareness of this condition and should be more likely to reach an accurate diagnosis and treatment plan. To diagnose constipation, the doctor will perform a thorough, comprehensive medical history in which all medication use should be discussed. Usually, opioid-induced constipation is recognized for its onset when opioid therapy either first begins or changes in some way. In addition to discussing symptoms and investigating the potential cause, the doctor should also evaluate the patient for secondary symptoms such as iron-deficiency blood in the stool, loss of appetite, and weight loss.
What People Say About Us!
Doctor Trujillo is the best pain doctor anywhere, I have a lot of problems and pain and he never gives up on trying to help you feel better. Trujillo and his hole staff, nurses, pa will work hard to help you feel better. Thanks for everything you have done for me, lots of respect to you all
Click here to read more reviews.
What Is the Prognosis of Constipation?
There is value in prescribed opioid therapy for the management of chronic pain. However, the risk of constipation resulting from such therapy must be considered when initiating or changing the nature of care. While there is a relatively high likelihood of OIC occurring in pain management patients, there are also several strategies that can be implemented to handle this condition. The use of over-the-counter medications like fiber supplements, stool softeners, or laxatives may achieve better results when started concurrently with the initiation of opioid therapy. What patients must understand is that they will achieve better results when lifestyle changes and the use of appropriate medication are implemented quickly and used routinely. One cannot engage in the recommended remedies inconsistently and expect a good prognosis for their constipation. That said, if the use of opioid medication ceases, bowel movements should eventually return to normal.
What Is the Risk for Other Family Members or Future Babies?
Opioid-induced constipation is directly related to the current use of an opioid drug. If the patient stops taking the drug, their constipation should resolve and so should not affect future pregnancies. Women who take opioid medication should have a thoughtful conversation with their doctor to discuss the risks versus benefits of taking their prescribed medication while pregnant. Opioid medications during pregnancy pose several risks to the fetus. The risks to other family members is nonexistent. In fact, when the patient engages in the lifestyle habits that are recommended to help resolve opioid-induced constipation, such as drinking more water, eating a fiber-rich diet, and exercising daily, their family members may benefit from developing similar habits themselves.
© 2015 Swarm Interactive, Inc.